Texas, 2012Tornadoes and Flash Flooding in Texas, February 3 to 4, 2012
February 3 to 4, 2012 · NWS HGX · 11 events in 5 counties and zones
A potent upper level disturbance moved across the region producing several strong to severe thunderstorms across the northern half of southeast Texas. After several thunderstorms produce flash flooding early in the day a strong thunderstorm produced two tornadoes and numerous hail and flash flood reports that evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- $152,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level disturbance moved across the region producing several strong to severe thunderstorms across the northern half of southeast Texas. After several thunderstorms produce flash flooding early in the day a strong thunderstorm produced two tornadoes and numerous hail and flash flood reports that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 3, 6:04 AM CST, 1 minute earlier.
Area forecast discussion, Feb 3, 6:04 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
604 AM CST FRI FEB 3 2012
.AVIATION...
THE GENERAL THEME THIS MORNING WILL BE OF SLOW IMPROVEMENT FROM
IFR TO MVFR CEILINGS WITH NORTHERN VCSH. ANOTHER SW'ERN SHORTWAVE
DISTURBANCE MOVING THROUGH SOMETIME DURING THE EARLY TO MID-AFTERNOON
WILL SPARK MORE WIDESPREAD CONVECTION. A MODERATE PROBABILITY OF
PASSING THUNDERSTORMS LOWERING VISBIES DOWN TO AROUND 1-3SM...WITH
PREVAILING IFR DECKS. AN EARLY EVENING BREAK AS WINDS LOWER AND
CEILINGS PLUMMET BACK DOWN TO AT LEAST IFR... LOCALLY LIFR. SEA
FOG WILL RETURN POST-SUNSET...HOUSTON METRO TERMINALS WILL BE AFFECTED
BY ADVECTED SEA FOG FROM EARLY EVENING INTO EARLY SATURDAY MORNING.
AN APPROACHING COLD FRONTAL BOUNDARY WILL COMMENCE A THIRD OR FOURTH
ROUND OF SCT -SHRA AND POSSIBLE ISOLATED STORMS FROM 04/09Z ONWARD.
FRONTAL BOUNDARY TO PASS ACROSS REGION FROM AROUND NOON THROUGH SUNSET
SATURDAY. 31
&&
.PREV DISCUSSION... /ISSUED 408 AM CST FRI FEB 3 2012/
DISCUSSION...
PERIODS OF SHOWERS AND THUNDERSTORMS CONTAINING SOME MUCH NEEDED RAINFALL
WILL CONTINUE FOR MUCH OF THE AREA OVER THE NEXT TWO DAYS AS THE SOUTHEAST
TEXAS AIR MASS REMAINS VERY MOIST AND UNSTABLE. IN ADDITION TO THE RAIN...
AREAS OF FOG (SOME DENSE ESPECIALLY IN AND AROUND THE BAYS AND NEARSHORE
WATERS) WILL ALSO BE POSSIBLE. OUR NEXT COLD FRONT IS STILL ON SCHEDULE
TO MOVE RAPIDLY THROUGH THE AREA TOMORROW (ENTERING THE NORTHERN COUNTIES
BETWEEN 5 AND 7 AM AND MOVING ACROSS THE COAST BETWEEN 11 AM AND 1 PM).
TEMPERATURES WILL COOL DOWN BEHIND THE FRONT AND WILL BRING AN END TO
OUR RECENT SPELL OF MUCH ABOVE NORMAL HIGH TEMPERATURES. WILL KEEP RAIN
IN THE FORECAST ON SUNDAY AS A MID/UPPER DISTURBANCE MOVES ACROSS THE
AREA. RAINFALL TOTALS OVER THE NEXT THREE DAYS COULD AVERAGE 1/2 TO
1 1/2 INCHES ACROSS THE AREA WITH SOME SPOTS POTENTIALLY REACHING
2 TO 3 INCHES. AFTER AN EXPECTED DRY MONDAY...WILL CONTINUE TO KEEP
LOW RAIN CHANCES IN THE FORECAST CENTRAL AND SOUTH BEGINNING ON TUESDAY
AS AN UNSETTLED WEATHER PATTERN REMAINS IN PLACE. 42
MARINE...
DENSE SEA FOG HAS RETURNED AND WILL PRIMARILY IMPACT OUR MORE
EASTERN LOCAL GULF AND BAY WATERS THROUGH THE NEXT FRONTAL PASSAGE
SATURDAY. AHEAD OF THIS NEXT COLD FRONT...THERE WILL ALSO BE
EPISODES OF PASSING SHOWERS WITH ISOLATED STORMS. SATURDAY'S FRONTAL
PASSAGE WILL DRIVE NEARSHORE GULF SEAS UP TO AROUND 4 TO 5 FEET
..AROUND 7 FEET OFFSHORE THROUGH LATE SUNDAY. PER THE SLOW MOVEMENT
OF AN EASTERN U.S. HIGH PRESSURE SYSTEM...A PROLONGED EASTERLY FETCH
WILL EVOLVE EARLY IN THE WEEK AND PERSIST THROUGH AT LEAST FRIDAY. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 61 64 43 56 / 40 70 70 20 50
HOUSTON (IAH) 77 65 71 49 58 / 40 50 70 30 50
GALVESTON (GLS) 72 63 71 54 57 / 30 50 70 40 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
WALKER...WALLER...WASHINGTON...WHARTON.
GM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...31
AVIATION/MARINE...42Hazardous weather outlook, Feb 3, 4:27 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
427 AM CST FRI FEB 3 2012
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
427 AM CST FRI FEB 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE
AREA AS THE AIR MASS REMAINS VERY MOIST AND UNSTABLE. A FEW STRONG
OR SEVERE STORMS ARE POSSIBLE. FOG...SOME DENSE ESPECIALLY NEAR THE
BAYS AND NEARSHORE WATERS...IS POSSIBLE BOTH EARLY THIS MORNING AND
AGAIN TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS THE POSSIBILITY OF A FEW STRONG OR SEVERE THUNDERSTORMS ALONG
AND AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH SOUTHEAST TEXAS AND
THE COASTAL WATERS DURING THE MORNING THROUGH EARLY AFTERNOON HOURS
ON SATURDAY. FOG...SOME DENSE ESPECIALLY NEAR THE BAYS AND NEARSHORE
WATERS...IS POSSIBLE EARLY ON SATURDAY BEFORE THE COLD FRONT MOVES ON
THROUGH. RAINFALL ACCUMULATIONS FOR FRIDAY THROUGH SUNDAY ARE EXPECTED
TO AVERAGE 1/2 TO 1 1/2 INCHES WITH ISOLATED 2 TO 3 INCH TOTALS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND ON SATURDAY.
Event by event
5 flash flood, 2 tornado, 2 thunderstorm wind, 2 hail. Local standard time, as filed.
Flash Flood, Liberty
- When
- February 3, 6:05 AM CST to 10:15 AM CST
- Where
- Liberty County, 16.93 mi NE of Fuqua to 20.21 mi NW of Romayor
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 30.619, -94.549
Heavy rainfall caused numerous road closures between the towns of Cleveland, Shepherd, and Segno. A rainfall total of 9.30 inches was recorded by a cooperative weather observer in the community of Ace.
Flash Flood, Polk
- When
- February 3, 6:05 AM CST to 10:15 AM CST
- Where
- Polk County, 7.71 mi SSE of Goodrich to 5.51 mi SW of Ace
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 30.491, -94.923
Heavy rainfall caused numerous road closures between the towns of Cleveland, Shepherd, and Segno over to areas near Dillardsville. A rainfall total of 9.30 inches was recorded by a cooperative weather observer in the community of Ace.
Flash Flood, San Jacinto
- When
- February 3, 6:05 AM CST to 10:15 AM CST
- Where
- San Jacinto County, Shepherd to 3.44 mi ENE of Urbana
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 30.500, -95.020
Heavy rainfall caused numerous road closures between the towns of Cleveland, Shepherd, and Segno over to areas near Dillardsville. A rainfall total of 9.30 inches was recorded by a cooperative weather observer in the community of Ace.
Tornado, Burleson
- When
- February 3, 6:45 PM CST to 6:48 PM CST
- Where
- Burleson County, 0.69 mi N of Snook to 1.42 mi NNE of Snook
- Rating
- EF1
- Path length
- 0.76 mi
- Path width
- 75 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.490, -96.470
A tornado touched down in the southeastern portion of Snook and damaged numerous homes and uprooted several trees and damaged numerous others. Additional damage to the south of the tornado track was due to the rear flank downdraft of the storm.
Thunderstorm Wind, Burleson
- When
- February 3, 6:45 PM CST to 6:50 PM CST
- Where
- Burleson County, 1.86 mi NE of Snook
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.497, -96.446
Strong straight line winds destroyed a large barn and damaged numerous trees, in addition to briefly lifting the roof off of a home before setting it back down. These straight line winds were associated with the rear flank downdraft of a tornadic supercell.
Tornado, Burleson
- When
- February 3, 6:48 PM CST to 6:52 PM CST
- Where
- Burleson County, 3.7 mi NE of Snook to 4.2 mi NE of Snook
- Rating
- EF2
- Path length
- 0.51 mi
- Path width
- 100 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.522, -96.431
The tornado touched down to the northeast of Snook and produced major damage to both a private business and a FedEx shipping facility. A small metal outbuilding was destroyed at the private business while a larger metal outbuilding sustained significant damage. The FedEx facility suffered some minor damage while a few tractor trailers were thrown across the road into a pecan tree orchard.
Hail, Brazos
- When
- February 3, 7:15 PM CST to 7:19 PM CST
- Where
- Brazos County, 0.63 mi WNW of College Station
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 30.605, -96.339
Quarter sized hail was reported at the intersection of George Bush Drive and Marion Pugh. This hail broke a window in a home near this intersection.
Hail, Brazos
- When
- February 3, 7:35 PM CST to 7:38 PM CST
- Where
- Brazos County, 2.28 mi N of College Station
- Measured
- 2.25 in hail
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 30.633, -96.332
Hen egg sized hail reported just north of the Texas A&M campus.
Flash Flood, Brazos
- When
- February 3, 7:35 PM CST to 9:45 PM CST
- Where
- Brazos County, 3.94 mi SW of (Cll)easterwd Fld Co to 3.66 mi ENE of College Station
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 30.548, -96.425
Heavy rains caused flooding across portions of the Bryan/College Station area including significant impacts on the Texas A&M University campus, where Bizzell Road was inundated with 2 to 3 feet of water and the basement of the commons dormitory was flooded. Road closures included FM 60 at Jones Road and the intersection of Boonville Road and FM 1179.
Thunderstorm Wind, Brazos
- When
- February 3, 7:38 PM CST
- Where
- Brazos County, 2.18 mi S of Bryan
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.638, -96.371
Thunderstorm winds brought down power poles near the intersection of Ashford and Finfeather roads.
Flash Flood, Brazos
- When
- February 3, 11:30 PM CST to February 4, 12:05 AM CST
- Where
- Brazos County, 0.53 mi NNW of Edge to 7.04 mi WSW of Edge
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.886, -96.285
Heavy thunderstorm rains caused water to cover FM 974 north of Kurten.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, February 3 to 4, 20121 death · 15 events
- Tornado and Flash Flooding in Louisiana, February 3 to 4, 2012$360,000 · EF1 · 7 events
- Flash Flooding and Flood in Texas, February 3 to 4, 2012$123,000 · 2 in hail · 29 events
- Damaging Wind and Lightning Strike in Arkansas, February 3, 2012$410,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, February 3, 2012$76,000 · 1 in hail · 5 events
- Winter Storm in Nebraska, February 3 to 4, 201224 events
- Winter Storm in Nebraska, February 3 to 4, 201217 events
- Flash Flooding and Hail in Texas, February 3 to 4, 20121.25 in hail · 15 events
- Blizzard in Alaska, February 3 to 6, 201211 events
- Heavy Snow and Winter Weather in Kansas, February 3 to 4, 20129 events
- Flash Flooding and Damaging Wind in Louisiana, February 3 to 4, 2012$12,000 · 50 kt wind · 3 events
- Hail in Oklahoma, February 3, 20121.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367143, 367423, 367425, 367124, 367126, 367125, 367129, 367137, 367140, 367139, 367141.